Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 76, NWS Topeka, KS

May 8, 2016Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2016, 5:58 PM CDT for Franklin County, Osage County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 5:58 PM CDT (22:58 UTC)
Expired
May 8, 2016, 6:30 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WUUS53 KTOP 082258
SVRTOP
KSC059-139-082330-
/O.NEW.KTOP.SV.W.0076.160508T2258Z-160508T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR QUENEMO...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CENTROPOLIS...POMONA...QUENEMO AND POMONA LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3856 9531 3854 9564 3864 9563 3874 9541
      3874 9529
TIME...MOT...LOC 2258Z 243DEG 36KT 3859 9558 

HAIL...1.00IN
WIND...<50MPH
 
$$

BB
1 follow-up statement
716 
WWUS53 KTOP 082316
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SUN MAY 8 2016

KSC139-082325-
/O.CAN.KTOP.SV.W.0076.000000T0000Z-160508T2330Z/
OSAGE-
616 PM CDT SUN MAY 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3860 9531 3861 9551 3870 9550 3874 9541
      3874 9529
TIME...MOT...LOC 2315Z 243DEG 36KT 3867 9539 

$$

KSC059-082330-
/O.CON.KTOP.SV.W.0076.000000T0000Z-160508T2330Z/
FRANKLIN-
616 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRANKLIN COUNTY...

AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CENTROPOLIS...
MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CENTROPOLIS AND POMONA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3860 9531 3861 9551 3870 9550 3874 9541
      3874 9529
TIME...MOT...LOC 2315Z 243DEG 36KT 3867 9539 

HAIL...1.00IN
WIND...<50MPH
 
$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 8, 3:32 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
332 PM CDT SUN MAY 8 2016

.SHORT TERM...(This Evening through Monday)
Issued at 311 PM CDT SUN MAY 8 2016

Persistent showers and thunderstorms continue to move northeast
across much of northeast and east central Kansas this afternoon as a
lead wave moved northeast into south central Kansas. The convection
has also stabilized the atmosphere across northeast Kansas with
latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at
19Z. Surface analysis at 19Z places the dryline in southwest
Kansas with a surface low in northeast New Mexico. Stronger wave
was beginning to exit the base of the upper trough across the
Rockies and was moving into western Kansas. Low level jet was
backing more to the south this afternoon with the approach of the
wave, this will focus best moisture flux into central and eastern
Kansas this evening and overnight. Forcing for ascent will
continue through the evening across south central into northeast
Kansas as left exit region of 110 kt upper jet streak approaches
the area. Areas of north central and central Kansas where the
atmosphere has not been worked over should have the better chances
of severe storms this evening where instability is higher and mid
level lapse rates are steeper. Areas further east still have the
potential for isolated severe storms this evening and tonight.
Also additional storms are likely to develop in the vicinity and
north of the warm front near the Nebraska border. Hail and winds
will be the main hazards with a few tornadoes possible.

Monday the dryline mixes to the east into central Kansas in the
afternoon while the upper trough ejects to the northeast across the
Central Plains and takes a negative tilt as it does so. Shear is
around 25 to 35 kts in the late afternoon hours with around 1200 to
1800 J/kg of mixed layer cape. Forecast soundings showing the EML
weakening late in the afternoon and expect storms to fire in the
instability axis across the eastern half of the forecast area. Large
hail and damaging winds will be the main hazards and tornadoes will
also be possible with any supercell storms.

.LONG TERM...(Monday Night through Sunday)
Issued at 311 PM CDT SUN MAY 8 2016

Monday Night through Wednesday...Upper trough digging SE into the
Pacific Northwest this afternoon is forecast to reach the central
rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over
southern Wyoming this afternoon lifts out reaching the northern
plains by 00 UTC Tuesday with a trough extending south through the
plains.  The upper trough over the central rockies continues to dig
southeast into the plains Tuesday and Wednesday. As it does, a
surface low should deepen over southeast Colorado by 00 UTC Wed and
then track east across Kansas Tuesday night and Wednesday.  With
respect to the surface low, the 12 UTC GFS looks fast compared to
the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the
consensus and did not the GFS.

As for the sensible weather, will forecast chance of thunderstorms
Monday night.  Severe weather parameters should decrease by Monday
evening with deep layer shear decreasing to less than 30 KTs.  On
Tuesday, northeast Kansas should be between systems and will
forecast dry weather. We are expecting more showers and
thunderstorms Tuesday night and Wednesday associated with the second
upper trough and surface system.  The surface boundary may behave
like an inverted trough with much of the precipitation to the west
of the trough or post frontal. With this in mind, much of the
precipitation on Wednesday should be post frontal with the better
chances of severe weather east of the forecast area.

Wednesday night through Sunday, upper northwesterly flow will slowly
transition into a more zonal flow regime.  By Friday afternoon
several minor shortwaves translate through the flow, but with
moisture still off to the south, perhaps the best chance for any
significant rainfall will be late Friday into Saturday morning.  The
rest of the period suggests considerable variability at this point
with only slight chance POPs over the next weekend. Long term
guidance in good agreement that moisture will not be plentiful
outside of the weak return with a weak wave late Friday previously
mentioned.  Mainly mid level subsidence and generally stable
soundings after this suggest that perhaps some periods of showers
but likely mostly cloud cover will be the story with the zonal flow
in place suggests that baroclinicity will be at a premium.

Meanwhile, high temps and low temps will remain near normal through
the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1222 PM CDT SUN MAY 8 2016

Showers and thunderstorms are currently moving northeast over TAF
sites.  With the lighter precipitation, ceilings look to be staying
VFR so have kept this trend in the near term.  Expect these storms
to last through the early afternoon before another round moves in
later in the evening.  Expect conditions to deteriorate through
morning and have kept MVFR ceilings going through the morning.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Drake/Johnson
AVIATION...Heller
Hazardous weather outlook, May 8, 3:41 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT SUN MAY 8 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-092045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
341 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS EAST CENTRAL KANSAS EARLY THIS
EVENING THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY
LARGE HAIL. MORE THUNDERSTORMS SHOULD DEVELOP OVER CENTRAL KANSAS
LATE THIS AFTERNOON. THE STORMS MAY MOVE INTO NORTHEAST IOWA
TONIGHT WITH LARGE HAIL AND WINDS THE PRIMARY THREAT. ISOLATED
TORNADOES ARE ALSO POSSIBLE. THE THREAT FOR SEVERE STORMS IS
GREATER WEST OF MANHATTAN. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS
PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE
HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW
TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON
INTO THE EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 8, 2:51 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN MAY 8 2016

KSZ054-082015-
LYON-
251 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 315 PM
CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF MADISON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM IS BEING MONITORED FOR A POSSIBLE SEVERE
THUNDERSTORM WARNING.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE...HARTFORD AND NEOSHO RAPIDS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3817 9636 3831 9636 3850 9612 3835 9595
      3827 9595 3817 9614
TIME...MOT...LOC 1951Z 229DEG 42KT 3812 9644

JOHNSON
Local storm report, May 8, 5:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       OTTAWA                  38.62N 95.27W
05/08/2016  E1.80 INCH       FRANKLIN           KS   PUBLIC

            AS OF 445 PM CDT.

&&

JB
Special weather statement, May 8, 5:35 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT SUN MAY 8 2016

KSZ055-082300-
OSAGE-
535 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 600 PM
CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MELVERN LAKE...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...OVERBROOK...LYNDON...QUENEMO...MELVERN LAKE AND POMONA LAKE.

LAT...LON 3857 9551 3845 9592 3856 9595 3887 9552
      3887 9550
TIME...MOT...LOC 2234Z 229DEG 38KT 3854 9579

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:51 PM CDTSpecial Weather StatementTOPLyon24 min
May 8, 5:35 PM CDTSpecial Weather StatementTOPOsage25 min
May 8, 6:24 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.